Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS Des Moines, IA

August 20, 2019Carroll County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2019, 3:44 AM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 3:44 AM CDT (08:44 UTC)
Expired
Aug 20, 2019, 4:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 11:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KDMX 200844
SVRDMX
IAC027-047-161-200930-
/O.NEW.KDMX.SV.W.0178.190820T0844Z-190820T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
344 AM CDT Tue Aug 20 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  Eastern Crawford County in west central Iowa...
  Northwestern Carroll County in west central Iowa...

* Until 430 AM CDT.

* At 344 AM CDT, a severe thunderstorm was located over Odebolt, or
  10 miles east of Ida Grove, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denison, Sac City, Lake View, Odebolt, Black Hawk Lake, Schleswig,
  Wall Lake, Schaller, Early, Arcadia, Breda, Vail, Auburn, Westside,
  Kiron, Deloit, Sac City Municipal Airport, Blackhawk Lake State
  Park and Wall Lake Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 9532 4247 9532 4248 9539 4249 9539
      4256 9526 4237 9486 4221 9486 4221 9484
      4192 9526 4221 9554
TIME...MOT...LOC 0844Z 309DEG 25KT 4228 9528 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
2 follow-up statements
668 
WWUS53 KDMX 200904
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
404 AM CDT Tue Aug 20 2019

IAC027-047-161-200930-
/O.CON.KDMX.SV.W.0178.000000T0000Z-190820T0930Z/
Sac IA-Crawford IA-Carroll IA-
404 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN SAC...NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL
COUNTIES...

At 404 AM CDT, a severe thunderstorm was located 9 miles south of
Black Hawk Lake, or 12 miles northwest of Carroll, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sac City, Lake View, Black Hawk Lake, Wall Lake, Arcadia, Breda,
Vail, Auburn, Westside, Wall Lake Municipal Airport, Sac City
Municipal Airport and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 9532 4235 9518 4246 9506 4237 9486
      4221 9486 4221 9484 4196 9520
TIME...MOT...LOC 0904Z 306DEG 32KT 4216 9506 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
949 
WWUS53 KDMX 200927 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
427 AM CDT Tue Aug 20 2019

IAC027-047-161-200936-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-190820T0930Z/
Sac IA-Crawford IA-Carroll IA-
427 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC...
NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES WILL EXPIRE
AT 430 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
other portions of Carroll, Calhoun and Greene Counties until 500 am.


LAT...LON 4221 9532 4235 9518 4246 9506 4237 9486
      4221 9486 4221 9484 4196 9520
TIME...MOT...LOC 0926Z 309DEG 25KT 4207 9492 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:51 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 11:51 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1151 PM CDT Mon Aug 19 2019

.UPDATE...
Issued at 942 PM CDT Mon Aug 19 2019

The active night still appears to be on target with little change
from previous thinking. 4-5K j/kg MUCAPEs are present along the
NE/IA border in the projected genesis area with 40-45kts of
effective shear. The only concern may be slightly delayed timing
and onset. 00z soundings and the latest model guidance do not
depict the strongest low level jet with RAP 305K inflow into the
base of the effective layer only 20kts or so. Nevertheless, once
it goes it may go quickly with fresh 00z CAMs all still depicting
a significant wind producing MCS NW-SE starting 06-09z and not
exiting southeast sections until 12z or so. If this caliber of MCS
develops as expected, it will be somewhat rare in magnitude
reflecting the infrequency of overnight Enhanced Risks in IA.
Possibly reminiscent of significant wind events in 2008 or 2010.

&&

.DISCUSSION.../Tonight through Monday/
Issued at 309 PM CDT Mon Aug 19 2019

High pressure remains ridged into central Iowa this afternoon with
return flow beginning to develop into far western Iowa and into
Nebraska and Kansas. The return flow will increase this evening as
the High departs to the east. The low level jet will form and
increase to 35-40kts between 03-06z and will bring a strong push of
theta-e advection into central Iowa. This combined with steepening
mid-level lapse rates will lead to moderate to highly unstable
environment with MUCAPEs exceeded 3500 J/kg. Expect thunderstorms to
develop across portions of northwest to west central Iowa around
midnight then roll southeast down the instability gradient. Severe
weather and heavy rain fall will both be concerns with this activity
overnight. Initial storms will be elevated with a few supercells
capable of large hail possible. The initial cells should congeal
into an MCS and propagate southeast with an attendant damaging wind
threat into central and southeast Iowa. In addition, an isolated
tornado or two may be possible given the amount of low level SRH if
the 0-3 km shear vector can orient correct in time. This would be
contingent on potential for increased mixing ahead of the line can
help erode the low level inversion and allow for low level vortex
stretching. A few areas of wind driven hail may occur given the
maintaining instability and potential for cold pool development.

The potential for heavy rainfall is increasing as the increasing
instability within a moisture rich atmosphere with good warm cloud
depths near 15 kft aiding in the efficient rain process. A rainfall
band of 2 to 4 inches is possible and cannot discount a heavier
localized band in excess of 5 inches. The intense rainfall amounts
will cause significant ponding in urban areas. If a 5 inch band does
develop, the threat may translate to a flash flooding threat given
the rates and amounts.

Warm advection following the the morning MCS will create a
significant elevated mixed layer that will lead to a significant cap
across the state. Convective debris looks like it will eventually
clear out over parts of the state. The biggest challenge will be how
much of the state will recover from the morning outflow. Have the
warmest temperatures over central and western Iowa with high
temperatures approaching 90 degrees and heat index values in the 100
to 105 degree range. Not anticipating any heat headlines at this
point especially considering uncertainties given the recovering.
Have lowered chances for thunderstorms Tuesday afternoon and
evening. A greater threat for storms will late Tuesday night into
Wednesday morning over as storms move east out of Nebraska.

Little change to the remainder of the forecast with cooler
temperatures Thursday through Saturday then a transition to more
westerly flow by Sunday into early next week. This will lead to
seasonal temperatures and a few more chances for precipitation.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1151 PM CDT Mon Aug 19 2019

The scenario is essentially unchanged since 00z. Isolated storms
should affect KMCW shortly and there is at least medium
confidence that a significant thunderstorm complex will develop
into portions of central IA during the early morning hours. Have
VFR either TSRA or VCTS mention for now depending on confidence,
but there will likely be a period of lower conditions for at least
one of the TAF sites overnight. No mention until timing and
location confidence increases however. Some lingering stratus is
possible after the precip, but confidence is medium to high that
VFR conditions will return by Tue afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075-
081>086-092>097-210830-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A watch is in effect for the area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are forecast to continue overnight through Tuesday
Morning. Large hail, damaging winds, and an isolated tornado is
possible. Rain showers may linger into the late morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

IAZ007-028-039-210830-
Worth-Bremer-Black Hawk-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast late this morning. Storms will be
capable of producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 20, 2:11 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
211 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>037-044>047-057-200815-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City,
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Audubon, and Exira
211 AM CDT Tue Aug 20 2019

...Thunderstorms Beginning to Intensify Early this Morning...

Thunderstorms are expanding in strength and coverage early this
morning across western and northern Iowa and this trend will
likely continue over the next few hours. Several storms will
likely produce dime to nickel sized hail with larger more severe
hail up to one to two inches or more possible later this morning.
Damaging winds may occur as well.

A Severe Thunderstorm Watch remains in effect until 7am.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:35 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Wright40 min
Aug 20, 2:38 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac52 min
Aug 20, 2:49 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford41 min
Aug 20, 3:10 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto35 min
Aug 20, 3:48 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright42 min
Aug 20, 4:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene50 min
Aug 20, 4:20 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin40 min
Aug 20, 4:33 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright42 min
Aug 20, 4:35 AM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison40 min
Aug 20, 5:02 AM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hamilton, Hardin43 min
Aug 20, 5:06 AM CDTFlash Flood WarningDMXHamilton, Humboldt, Webster, Wright5 hr
Aug 20, 5:29 AM CDTTornado WarningDMXMadison, Warren31 min
Aug 20, 5:32 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren33 min
Aug 20, 5:38 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren28 min
Aug 20, 5:48 AM CDTSevere Thunderstorm WarningDMXJasper, Polk15 min
Aug 20, 5:55 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more65 min
Aug 20, 5:59 AM CDTTornado WarningDMXLucas, Marion, Warren16 min
Aug 20, 6:34 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.